Ron’s Story – Levaquin Induced Gulf War Syndrome Symptoms

Ron FQwall

My story begins in 2005 when I was working at a startup that had mostly management and very few hourly employees. Most had startup experience and would not work all the hours the ownership wanted. So at the most critical time of the companies history I was working 13-16 hour days and was totally exhausted and forgot I had an old water cooler filled with tap water that had been sitting there unattended for 8 months. I woke up half sleep walking from exhaustion and mistakingly had a cup full of the water. Not realizing it had algae growing in it and what ever toxins that where in it.

2 days later I was suffering from a severe infection and was sweating and drinking gallons of water, sleeping in pools of water and working 13-16 hours while trying to keep the company going and trying to ensure every one else kept their jobs. I finally made it to the doctor during the off hours and he gave me zythromax with no stool sample taken or anything to try to figure out what I was infected with. By then the damage was done and I had insomnia and a compromised immune system and spent the next 4 years seeing different doctors and taking any number medications trying to treat the insomnia and the slew of symptoms related to the damage.

After having insomnia for 4 years and only getting 2 hours of sleep maybe every other day and crashing hard sometimes and in and out of the hospital every winter during flu season and my body had given up I was prescribed levaquin for a upper respiratory infection on November 10 of 2009 I took one dose and slept. I took the second dose and was awakened to my tinnitus screaming like a cannon had gone off by my head. I had noise induced tinnitus from being a armorer in the USMC but this was something new and ungodly. Also my whole body was on fire and my heart was freaking out in my chest. I jumped up and hopped in my car and hauled my self down to the hospital.

They switched antibiotics and monitored me for a few days. I kept going in and out of afib every time I had to much stimulants like alcohol and coffee and cigars or any slew of triggers and my immune system kept crashing. Eventually they had to cardiovert me and at some point after that I lost my job so I went to the VA to try to get help. They treated my elevated tinnitus with in ear sound generators but would not buy the fluoroquinolone reaction as having anything to do with my CNS problems. So I was back to square one with the new doctors.

One day I went to the VA complaining of heart pain and they sent me to specialists that did a treadmill stress test. They found SVT induced afib and started me on propafenone which stopped the afib and also allowed me to sleep. During this time all kinds of other symptoms started to show up like inability to sweat, could not exert myself and still catching every cold and flu around. Since it looked like no one was going to believe me I started to research everything I could and one of my coworkers mentioned that a relative was in the Gulf War like I was and he said it sounded just like Gulf War Syndrome. So I started looking up all the info and researching all the things everyone has tried and started doing that. Supplements that stimulated brain growth factor, immune growth factor, nerve growth factor, neuroprotectant supplements, B vitamins, Iodine therapy, Acetylcholine cofactors, colostrum for mycoplasma and immune support.

All the while waiting for the catheter ablation techniques to improve until one comes along I could feel confident trying. I eventually stumbled on the Flox report and started looking into vagus nerve damage and neurotransmitters which lead me to acetycholinesterase inhibitors and racetams and nootropics. After coming up with my own cocktail of nutrients and supplements and damaged nervous system supplements. I took this for about a 1 year adding some new ones and subtracting some that seemed not to do anything while changing my diet and finally sleeping 8 hours or more a day and most of the symptoms resolved and the tinnitus almost back to pre-levaquin levels except for afib and the run away heart from stimulation via to much food, alcohol, tobacco or exercise. I can keep from going into afib and keep the heart under control with ACE inhibitors or high affinity choline uptake enhancers (coluracetam, oxyracetam). If I stop them then I can go into afib again if I have alcohol or tobacco or a big meal. It seems to have messed up something in my hippo campus and or vagus nerve system that controls the sympathetic and parasympathetic systems.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s